You are here:

Nephrology/ESRD and severe itching


My mother is 82 and is on PD (I am her caregiver). She has had a slight itching problem ever since she began dialysis, but in the past month the itching has become so severe that it is literally affecting her quality of life. She itches from head to toe, different areas at different times, but always itching. The kind of itch that when scratched, just itches more.  Lately it has been concentrated up and down her spine. She has bruises on her thighs where she has scratched so much and so hard.  I wonder if the death of my dad has negatively affected her nerves so that it has made the itching worse. Dad and mom were married 65 years and he just passed away April 19th, due to complications from a stroke.  

I would be happy to hear any ideas or suggestions you might have that would help her.

We have tried Meclezine (it didn't work), Hydroxizine (also doesn't work) and Atavan - did not work.  She takes Ambien just so that she can sleep at night.

Thank you for your time.  I look forward to hearing from you.

Lynette Andrews

Good afternoon, Lynette,

I'm sorry your Mother is having such difficulties.

Itching in patients with chronic kidney failure and in those on dialysis is very common and, unfortunately, often difficult to treat successfully.

As kidney failure progresses and worsens, the patients become ill.  They develop the symptoms of kidney failure. These are, essentially, itching, twitching (neuromuscular irritability) and retching (nausea and vomiting).  These are indications for the institution of dialysis. As dialysis progresses over time these symptoms resolve.  However, if the patient is not adequately dialyzed, they may persist or recur. So, the first thing that I would suggest is to check with your Mother's nephrologist or her nurse to be sure that her "adequacy of dialysis" parameters are satisfactory.  If not, her dialysis prescription would need to be appropriately altered. Over time,then, her itching would improve or resolve.

Secondly, there is a complex relationship between blood calcium and phosphorous in the patient with chronic renal failure or the patient on dialysis.  As kidney failure progresses, the kidney becomes unable to excrete blood phosphorous normally.  It is retained and its blood levels rise.  Phosphorous levels are improved by dialysis but they rarely return to normal.  Additionally, changes occur in the PARAthyroid glands that aggravate the matter. Unfortunately, dialysis is not very effective in lowering the phosphorous.  The result is that the blood calcium and phosphorous chemically react with each other forming, what is called, a calcium/phosphate salt. This "salt" is poorly soluble in the blood and is, therefore, precipitated into all of the soft tissues of the body. The skin is a major recipient of this precipitation and this results in, often, very severe, itching.  This situation is called secondary hyperparathyroidism and is treated by aggressively lowering the blood phosphorous levels.  They MUST be BELOW 6mg%.  This is done by the administration of phosphate binders, the best and most effective being a substance called renagel. She must take this or some other BINDER in sufficient amounts to lower the phosphorous to LESS THAN 6 mg%.

In the meantime, there are some measures that can be tried to give temporary symptomatic relief:

  1.  Benadryl 50 mg three (TID) to four (QID) times a day or periactin 4 mg QID, as needed. These are, often, not very effective.

  2.  Aveeno Anti-itch concentrated lotion or Aveeno Skin relief Bath Treatment.  These are sometimes helpful.  Do NOT get her catheter wet!

  3.  Nupercainal (dibucaine) Topical  (I have no personal experience with this.) Americaine spray is similar and I have had some patients who obtained good results with it.

  4.  There are two other medications that are "off label uses".  That means that the FDA has not approved them for itching.  These are:
         a.  Cymbalta, which is a medication usually prescribed for depression/anxiety, that has another effect upon peripheral nerves.  It raises      the  threshold of stimulation that is required for the nerve to react. It is usually prescribed for chronic pain but some physicians have found it useful for chronic itching.  It has NOT been used in dialysis patients.
         b. Neurontin (gabapentin) is a medication that is used to treat seizures (Fits)(convulsions) that also possesses similar effects in the peripheral nerves.  This is an "off label" use as well.

It is important to understand that the best approach is to determine the cause, then address those causes as specifically as possible. I know, I know, easier said than done.  Dialysis patients are the sickest and most complex and complicated in all of medicine but usually we can, at least, find some relief for them.  But, be patient.

If you could get me  copy of her latest chemistries with whatever parameters her doctor uses to assess adequacy of dialysis, I'd be happy to review them for you.  In the meantime, I hope I've given you something to get you started.

Best of luck to you and your Mom.

sincerely yours,

Dr falkinburg  


All Answers

Answers by Expert:

Ask Experts


Newell R. Falkinburg, M.D., FACP


I am a board certified nephrologist and emeritus professor of medicine at a major medical school and past Director of Nephrology & Hypertension at a university affiliated hospital. I have expertise in all areas of clinical nephrology, dialysis, transplantation and plasmapheresis.


Professor of medicine Director of Nephrology


©2016 All rights reserved.